Alert archive / Mississippi / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 263, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at May 19, 2017, 6:48 PM CDT for 4 counties in Mississippi. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 19, 2017, 6:48 PM CDT (23:48 UTC)
- Expired
- May 19, 2017, 7:45 PM CDT
- In force
- 57 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Carroll County, MS, Holmes County, MS, Humphreys County, MS, Leflore County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 121 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 11.8 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1072 J/kg
- Mixed-layer CIN
- -128 J/kg
- Mixed-layer LCL
- 894 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
304
WUUS54 KJAN 192348
SVRJAN
MSC015-051-053-083-200045-
/O.NEW.KJAN.SV.W.0263.170519T2348Z-170520T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
648 PM CDT FRI MAY 19 2017
The National Weather Service in Jackson has issued a
* Severe Thunderstorm Warning for...
Northwestern Holmes County in central Mississippi...
Southwestern Carroll County in north central Mississippi...
Southern Leflore County in north central Mississippi...
Northeastern Humphreys County in central Mississippi...
* Until 745 PM CDT
* At 648 PM CDT, a severe thunderstorm was located near Tchula, or 8
miles north of Thornton, moving north at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near,
Sidon, Quito and Seven Pines around 730 PM CDT.
Greenwood around 745 PM CDT.
Other locations impacted by this severe thunderstorm include Morgan
City and Cruger.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3343 8985 3307 9017 3321 9051 3333 9047
3333 9045 3337 9045 3360 9037
TIME...MOT...LOC 2348Z 196DEG 19KT 3319 9028
HAIL...1.00IN
WIND...60MPH
$$
JM2 follow-up statements
302
WWUS54 KJAN 200009
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
709 PM CDT FRI MAY 19 2017
MSC053-200018-
/O.CAN.KJAN.SV.W.0263.000000T0000Z-170520T0045Z/
Humphreys MS-
709 PM CDT FRI MAY 19 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HUMPHREYS COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3345 8992 3319 9014 3326 9033 3330 9033
3331 9034 3329 9036 3328 9036 3328 9038
3331 9045 3335 9045 3360 9037
TIME...MOT...LOC 0008Z 196DEG 19KT 3330 9024
$$
MSC015-051-083-200045-
/O.CON.KJAN.SV.W.0263.000000T0000Z-170520T0045Z/
Holmes MS-Carroll MS-Leflore MS-
709 PM CDT FRI MAY 19 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHWESTERN HOLMES...SOUTHWESTERN CARROLL AND SOUTHERN LEFLORE
COUNTIES...
At 708 PM CDT, a severe thunderstorm was located 7 miles north of
Tchula, or 13 miles west of Black Hawk, moving north at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3345 8992 3319 9014 3326 9033 3330 9033
3331 9034 3329 9036 3328 9036 3328 9038
3331 9045 3335 9045 3360 9037
TIME...MOT...LOC 0008Z 196DEG 19KT 3330 9024
HAIL...1.00IN
WIND...60MPH
$$
JM865
WWUS54 KJAN 200035
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
735 PM CDT FRI MAY 19 2017
MSC015-051-083-200045-
/O.EXP.KJAN.SV.W.0263.000000T0000Z-170520T0045Z/
Holmes MS-Carroll MS-Leflore MS-
735 PM CDT FRI MAY 19 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HOLMES...
SOUTHWESTERN CARROLL AND SOUTHERN LEFLORE COUNTIES WILL EXPIRE AT 745
PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.
LAT...LON 3345 8992 3319 9014 3326 9033 3330 9033
3331 9034 3329 9036 3328 9036 3328 9038
3331 9045 3335 9045 3360 9037
TIME...MOT...LOC 0035Z 196DEG 19KT 3344 9019
$$
JMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 6:04 PM CDT, 44 minutes earlier.
Area forecast discussion, May 19, 6:04 PM CDT, 44 minutes before
Area Forecast Discussion National Weather Service Jackson MS 604 PM CDT Fri May 19 2017 .AVIATION... 00Z TAF discussion: Widely scattered shra/tsra still persist across parts of Central MS this evening. This activity should be just about nil on radar by the 00Z issuance time. A light southerly breeze will continue across much of the area through the night...as VFR conditions persist at most taf sites through 06Z. Models aggressively bring in boundary layer moisture tonight...with some low clouds moving in and taking KHBG to MVFR cigs by the 06z issuance. Most sites will fall to MVFR cigs after midnight...with the I20 terminals and KHBG possibly seeing some IFR cigs before daybreak. Cigs will begin to lift back to VFR by 16Z Saturday...with scattered shra/tsra activity returning after 18Z. MIC && .DISCUSSION... Tonight through Saturday night, An active weather pattern will take shape this weekend over the ArkLaMiss as a powerful trough over the Plains/Midwest shifts eastward and helps to break down the ridge currently centered over the Southeast. As heights fall, the airmass will destabilize over the forecast area Saturday and combined with heating and fairly rich boundary layer moisture will result in mixed layer CAPE values in excess of 2500 j/kg by afternoon. Initial thunderstorm development should begin by late morning and be somewhat disorganized due to relatively weak deep layer shear and low level flow only 15 to 20 kts, but as the trough axis and cold front approach late Saturday, the larger scale lift may help to organize storms resulting in great storm coverage. It still looks like a few intense storms could reach severe limits by later Saturday afternoon into the evening given the degree of instability. In addition, with precipitable water values getting above 1.5 inches in the humid airmass, locally heavy rainfall continues to be a concern. There is a good bit of uncertainty regarding convective evolution Saturday night due to stronger mesoscale influences in the weakly sheared environment. Some CAM guidance suggests deep convection earlier in the evening may cause the prime storm threat to shift more quickly southeast than global models have indicated as we go into late Saturday night. /EC/ Sunday through Thursday: A cold front should dip into our forecast area during the day on Sunday as upper-level forcing lifts farther to the north. Models indicate that a weak shortwave could still rotate across the region, providing some support for additional thunderstorms Sunday. MLCAPE around 1500 to 2000 J/kg and continued weaker flow aloft suggest thunderstorms could become marginally severe ahead of the cold front. For the early part of next week, the frontal boundary looks to stall out around the Gulf Coast, but models have shown some disagreement on how far south it reaches before stalling. Rain chances will continue in the vicinity of the frontal boundary, so have included better POPs south of Interstate 20 on Monday and Tuesday. A shortwave rounding the base of the upper-level trough could spin up a surface low along the frontal boundary during that period and provide a focus for thunderstorms and heavier rain, though timing is uncertain at this time. A stronger cold front should push through the region Tuesday night into Wednesday, generally bringing an end to precip chances for a few days. Highs Wednesday and Thursday look to be only in the 70s. Lows Wednesday night look to fall into the 50s across the region. The eastern CONUS longwave trough looks to remain in place heading into the end of the week and beyond, so a return to hot and dry weather doesn't look likely any time soon. /NF/27/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 72 84 70 80 / 9 70 65 71 Meridian 70 85 69 79 / 20 72 65 77 Vicksburg 72 85 70 79 / 24 62 71 69 Hattiesburg 72 84 69 80 / 16 69 54 79 Natchez 73 85 69 79 / 12 63 59 73 Greenville 72 85 68 78 / 41 63 74 53 Greenwood 72 84 68 78 / 20 62 78 65 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. &&
Hazardous weather outlook, May 19, 3:45 PM CDT, 3 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 345 PM CDT Fri May 19 2017 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>030-032>038- 040>044-047>050-053>055-059>064-072-202045- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar- Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Choctaw- Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-Issaquena- Sharkey-Yazoo-Madison MS-Leake-Warren-Hinds-Rankin-Scott- Claiborne-Copiah-Simpson-Jefferson-Adams-Franklin MS-Lincoln- Lawrence-Jefferson Davis-Marion- 345 PM CDT Fri May 19 2017 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, south central Mississippi, and southwest Mississippi. .DAY ONE...Tonight and Saturday SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Saturday FLOODING THREAT...Limited TIMING...Saturday Numerous thunderstorms are expected to develop over the ArkLaMiss Saturday afternoon and continue into Saturday evening. A few of the most intense storms will be capable of producing damaging wind gusts of 60 mph and quarter size hail. In addition locally heavy rainfall could cause some flooding of low-lying areas and streets. (www.weather.gov/images/jan/graphicast/image1.png) (www.weather.gov/images/jan/graphicast/image2.png) .DAYS TWO THROUGH SEVEN...Saturday night through Thursday Additional storms will be possible as we go from Saturday night into Sunday with the main concern being for locally heavy rainfall. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region Saturday through Saturday night. MSZ031-039-045-046-051-052-056>058-065-066-073-074-202045- Lowndes-Noxubee-Neshoba-Kemper-Newton-Lauderdale-Smith-Jasper- Clarke-Covington-Jones-Lamar-Forrest- 345 PM CDT Fri May 19 2017 This hazardous weather outlook is for portions of central Mississippi, east central Mississippi, northeast Mississippi, and southeast Mississippi. .DAY ONE...Tonight and Saturday FLOODING THREAT...Limited TIMING...Saturday Thunderstorms are expected to move into the area later Saturday afternoon and evening. The storms could produce locally heavy rainfall and flooding of low-lying areas and streets. (www.weather.gov/images/jan/graphicast/image2.png) .DAYS TWO THROUGH SEVEN...Saturday night through Thursday More storms with heavy rainfall will be possible from late Saturday night through Sunday. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Thursday. 21 && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms are expected. Moderate...Severe storms expected with significant severe weather possible. Enhanced...Severe storms expected. Slight...Severe storms possible. Marginal...Isolated severe storms possible. *FLOODING* Extreme...Confident in significant flooding. Significant...Significant flooding possible. Elevated...Confident in flooding. Limited...Flooding possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... www.weather.gov/jan/safe Latest Weather Briefing... www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... www.spc.noaa.gov/ Meso Analysis... www.spc.noaa.gov/exper/mesoanalysis/Day 1 through 3 Outlooks... www.spc.noaa.gov/products/outlook/ Storm Reports... www.spc.noaa.gov/climo/online/ ...ADDITIONAL URLS FOR FLOODING ISSUES... Current Watches and Warnings... www.weather.gov/jan/safe_HeavyRain Observed Precipitation Images... www.weather.gov/jan/precipmaps River Forecast Center... www.weather.gov/lmrfc/ Significant River Flood Outlook... www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html Day 1 through 3 Excessive Rainfall... www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml Excessive Rainfall Discussion... www.wpc.ncep.noaa.gov/discussions/qpferd.html Day 1 through 7 QPF... www.wpc.ncep.noaa.gov/qpf/qpf2.shtml QPF Discussion... www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
In the hours before
Special weather statement, May 19, 5:48 PM CDT, 1 hour before
Special Weather Statement National Weather Service Jackson MS 548 PM CDT FRI MAY 19 2017 MSZ035-036-042-192315- Humphreys MS-Yazoo MS-Holmes MS- 548 PM CDT FRI MAY 19 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN HOLMES... NORTHEASTERN YAZOO AND SOUTHEASTERN HUMPHREYS COUNTIES UNTIL 615 PM CDT... At 547 PM CDT, Meteorologists were tracking a strong thunderstorm over Yazoo City, moving north at 30 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Tolarville around 610 PM CDT. Thornton around 615 PM CDT. Other locations impacted by this storm include Eden and Silver City. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3278 9018 3283 9053 3323 9049 3316 8999 TIME...MOT...LOC 2247Z 185DEG 28KT 3288 9037 JM
Special weather statement, May 19, 6:27 PM CDT, 21 minutes before
Special Weather Statement National Weather Service Jackson MS 627 PM CDT FRI MAY 19 2017 MSZ025-027-035-036-200000- Carroll MS-Humphreys MS-Leflore MS-Holmes MS- 627 PM CDT FRI MAY 19 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HOLMES... SOUTHWESTERN CARROLL...SOUTHERN LEFLORE AND NORTHEASTERN HUMPHREYS COUNTIES UNTIL 700 PM CDT... At 627 PM CDT, Meteorologists were tracking a strong thunderstorm near Howard, or near Thornton, moving northeast at 25 mph. Nickel size hail will be possible with this storm. This strong thunderstorm will be near... Howard around 630 PM CDT. Tchula around 640 PM CDT. Sidon and Seven Pines around 700 PM CDT. Other locations impacted by this storm include Silver City, Morgan City and Cruger. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3302 9014 3305 9053 3346 9041 3336 8996 TIME...MOT...LOC 2327Z 204DEG 20KT 3313 9027 JM
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 5:48 PM CDT | Special Weather Statement | JAN | Holmes | 27 min |
| May 19, 6:27 PM CDT | Special Weather Statement | JAN | Holmes | 33 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.